Join 3,552 readers in helping fund MetaFilter (Hide)


Antihypertensives give me high blood pressure. No, really.
December 24, 2010 2:20 PM   Subscribe

Medical types and/or hypertension patients: ever hear of Diovan *increasing* blood pressure?

First things first: my HTN specialist is out of the office until January. I will be in touch with him ASAP but thought I'd put this out there in case anybody has any ideas.

I've been on Diovan for HTN for a few years now. Pre-medication, my BP was around 130/85. My Diovan dose has gone from 80 to 180 to 360mg over the years, as my BP has risen to around 160/100 (while on meds). The Diovan has been augmented with a miles-long list of other meds, mostly which I found intolerable. In addition to HTN, I've experienced low potassium, various type of palpitations and a general, constant heightened sense of fight-or-flight anxiety.

In preparation for undergoing testing for hyperaldosteronism, my HTN specialist had me stop the Diovan last Monday. Tuesday morning I woke up feeling strangely calm. Took my BP - sure enough, 133/85, the lowest it's been since starting the Diovan several years back. I've taken it several times a day since then, and it's consistently been in the 130s/80s.

To recap: while on Diovan, I get readings of 160/100 average. After stopping the Diovan, my BP seems to have immediately gone back down to 130s/80s.

Medical and science types - can any of you explain to me how this could be possible? I am a bit of a special snowflake when it comes to all things medical, and am used to weird, uncommon adverse reactions to drugs, but - really? An antihypertensive actually *increasing* blood pressure?

Bonus question for hypertension patients - has this happened to you? Have you been given an explanation for it?
posted by chez shoes to Health & Fitness (9 answers total)
 
I've been on Diovan for HTN for a few years now.

Diovan, or Diovan HCTZ?

Tuesday morning I woke up feeling strangely calm. Took my BP - sure enough, 133/85, the lowest it's been since starting the Diovan several years back

It's not typical for lowered blood pressure to invoke feelings of calmness. It is, however, common for anxiety and stress to cause high blood pressure, and should someone be relieved of stressors, it would be expected that they would see both a drop in blood pressure and a feeling of calmness.

To recap: while on Diovan, I get readings of 160/100 average. After stopping the Diovan, my BP seems to have immediately gone back down to 130s/80s.

In hypertensive folks, day-to-day variations of 20mmHg aren't that uncommon. 30mmHg wouldn't shock me. If you were taking daily BPs and getting 160/100, +-10, for three months, then stopped Diovan and got 130/80, +-10 for another three months, I'd be willing to chalk it up to the Diovan-- whatever works. But I wouldn't jump on short-lived variations, or on variation from BPs that were just checked whenever I was at a doctor's office, and I would continue to monitor my blood pressure closely at the 130/80 range, in case the Diovan wasn't the true cause of the earlier hypertension.


Medical and science types - can any of you explain to me how this could be possible?

With quick review, I couldn't find any mention of Diovan increasing blood pressure. The only thing I can imagine would be if it led to hyperkalemia (low potassium, a rare side effect of Diovan) which then led to high blood pressure, but that's kind of reaching. I can't imagine a more direct mechanism. But hey, it's not like everything's known, and there's always a first.

I think there are other possible culprits, though. You mentioned changes due to testing, and I don't know if there were any other changes-- was going to wonder about salt and water intake, or discontinuing any other drugs. Emotional changes leading to decreased BP would be high on my list of suspicions.

But hey, bring it up with the doc. If you can get away with decent BP and one fewer pill, awesome.
posted by nathan v at 2:51 PM on December 24, 2010


The only explanation I can think of at present is that you might have bilateral renal artery stenosis, and the ACE inhibitor was actually decreasing blood flow to your kidneys, thereby prompting them to try to raise your blood pressure. (There's an example in this case report). But if that were the case, you probably would been in renal failure a long time ago. It's an interesting question!
posted by greatgefilte at 3:07 PM on December 24, 2010


Thanks for the input, nathan v. To answer your question - I had been taking Diovan and HCTZ separately (insurance wouldn't cover the combined pill!), but had to stop the HCTZ several months ago because of side effects. A few comments:

It's not typical for lowered blood pressure to invoke feelings of calmness. It is, however, common for anxiety and stress to cause high blood pressure, and should someone be relieved of stressors, it would be expected that they would see both a drop in blood pressure and a feeling of calmness.

I should mention that nothing about my medical history is typical :) What you're saying here is logical, but the reality is this: at my least favorite time of year - I hate the winter holidays - I suddenly learn that I'm about to undergo testing for adrenal tumors. I should be more stressed than ever! Yet within 24 hours of stopping Diovan, the feeling of constant anxiety (that was my first complaint leading to the TN diagnosis) is gone. Baffling, truly baffling.

day-to-day variations of 20mmHg aren't that uncommon. 30mmHg wouldn't shock me. If you were taking daily BPs and getting 160/100, +-10, for three months, then stopped Diovan and got 130/80, +-10 for another three months, I'd be willing to chalk it up to the Diovan


I take my BP at least once a day, every day. And for the last several months it's consistently been 160s/100s. Daily.

hyperkalemia (low potassium, a rare side effect of Diovan) which then led to high blood pressure, but that's kind of reaching

You mean hypokalemia, right? Long history of untreated low K, predating the HTN diagnosis. At any rate, this is exactly what I was thinking was going on - the meds were somehow causing some sort of electrolyte wonkiness that was causing the HTN to get worse. I've long suspected that the HTN was secondary to something else - I was diagnosed in my early 30s, I'm not overweight, I don't eat junk, I do yoga, so why me?? - and that the meds were doing me more harm than good.

was going to wonder about salt and water intake

At this point, nothing else has changed.
posted by chez shoes at 3:09 PM on December 24, 2010


greatgefilte, thank you for the link. Definitely bringing that up with my doctor! A couple years back while on different insurance and seeing different doctors, renal artery stenosis was suspected by one but a CT scan ruled that out. Current doc is trying to get the insurance to cover another CT, maybe this will help.
posted by chez shoes at 3:12 PM on December 24, 2010


Of course, pardon me, hypokalemia. Sometimes I type faster than I think :)

If you were on HCTZ too, that's a lot more notorious for causing hypokalemia-- Diovan itself is super tame in comparison.
posted by nathan v at 6:07 PM on December 24, 2010


Diovan itself is super tame in comparison

It certainly has that reputation. Which is why I'm going to be really surprised if it turns out to have been causing problems for me - all this time I've thought it was the one med that didn't affect me negatively.
posted by chez shoes at 6:30 PM on December 24, 2010


always remember that some people have a paradoxical response to some drugs. Xanax doesn't always calm people down for instance.
posted by Wilder at 8:36 AM on December 25, 2010


Thanks Wilder, I only wish my doctors would always remember that :) I think I've been taking an increasingly higher dose of something that was making things worse for over three years now, and considering the cost (this stuff ain't cheap!) and the potential harm it could have done, I'm pretty frustrated!
posted by chez shoes at 10:00 AM on December 25, 2010


it is extremely hard to get peopoe to change certain habits. Hypertension is so dangerous and so treatable that some physicians get into a ceetain mindset and even a certain recipe combo that they try on people regardless sometimes of effect.

They convince themselves that your reports are some kind of artefact, nothing to do with the medications, that, for e.g. have worked fine for X1000s of other patienbts. It's so difficult to fight this prescribing lazyness. My only recommendation is document everything and approach a new diagnostician, or even approach the drug company and ask them for a response.
posted by Wilder at 5:49 PM on January 3, 2011


« Older DrugFilter: Is Xanax still &qu...   |  CopyrightFilter: I'm haunted b... Newer »
This thread is closed to new comments.